Alert archive / Colorado / Red Flag Warnings in 2023
Red Flag Warning 45, NWS Pueblo, CO
NWS Pueblo, CO issued this red flag warning at Sep 21, 2023, 2:52 PM MDT for 10 counties in Colorado. It took effect at Sep 22, 2023, 11:00 AM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 21, 2023, 2:52 PM MDT (20:52 UTC)
- In effect from
- Sep 22, 2023, 11:00 AM MDT
- Expired
- Sep 22, 2023, 7:00 PM MDT
- In force
- 8 hr
- Issued by
- NWS Pueblo, CO
Counties Chaffee County, CO, Costilla County, CO, Custer County, CO, El Paso County, CO, Huerfano County, CO, Lake County, CO, Las Animas County, CO, Pueblo County, CO, Saguache County, CO, Teller County, CO
The radar
The Pueblo radar (KPUX), 99 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 8.9 hours before the alert went out and 297 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -137 J/kg
- Mixed-layer LCL
- 3172 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 141 m²/s²
- 0-3 km storm-relative helicity
- 155 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
808 WWUS85 KPUB 212052 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 252 PM MDT Thu Sep 21 2023 COZ222-231>237-212200- /O.CAN.KPUB.FW.A.0036.230922T1700Z-230923T0100Z/ Fremont County Including Canon City/Howard/Texas Creek- Crowley County Including Ordway- Otero County Including La Junta and Western Comanche Grasslands- Eastern Las Animas County Including Pinon Canyon- Kiowa County Including Eads-Bent County Including Las Animas- Prowers County Including Lamar- Baca County Including Springfield and Eastern Comanche Grasslands- 252 PM MDT Thu Sep 21 2023 ...FIRE WEATHER WATCH IS CANCELLED FOR FIRE WEATHER ZONES 222, 231, 232, 233, 234, 235, 236, AND 237... The National Weather Service in Pueblo has cancelled the Fire Weather Watch. Winds on Friday will stay under critical fire weather thresholds over the southeast plains. $$ COZ220-221-225>230-221300- /O.UPG.KPUB.FW.A.0036.230922T1700Z-230923T0100Z/ /O.NEW.KPUB.FW.W.0045.230922T1700Z-230923T0100Z/ Upper Arkansas River Valley Including Lake County and Chaffee County- Teller County/Rampart Range Including Pikes Peak and Florissant Fossil Beds National Monument- Southern Front Range Including Sangre De Cristo Mountains/Wet Mountains/La Veta Pass- Northern El Paso County Including Monument and Black Forest- Southern El Paso County Including Fort Carson and Colorado Springs-Pueblo County Including Pueblo- Huerfano County Including Walsenburg- Western Las Animas County Including Trinidad and Thatcher- 252 PM MDT Thu Sep 21 2023 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM MDT FRIDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 220, 221, 225, 226, 227, 228, 229, AND 230... The National Weather Service in Pueblo has issued a Red Flag Warning for gusty winds and low relative humidity, which is in effect from 11 AM to 7 PM MDT Friday. The Fire Weather Watch is no longer in effect. * Affected Area...Fire Weather Zones 220, 221, 225, 226, 227, 228, 229 and 230. * Winds...Southwest 15 to 25 mph with gusts up to 45 mph. The strongest winds will be in the mountains and Upper Arkansas Valley. * Relative Humidity...As low as 10 percent. * Impacts...Conditions will be favorable for rapid rates of fire growth and spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
3 follow-up statements
136 WWUS85 KPUB 220943 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 343 AM MDT Fri Sep 22 2023 COZ220-221-225>230-230100- /O.CON.KPUB.FW.W.0045.230922T1700Z-230923T0100Z/ Upper Arkansas River Valley Including Lake County and Chaffee County- Teller County/Rampart Range Including Pikes Peak and Florissant Fossil Beds National Monument- Southern Front Range Including Sangre De Cristo Mountains/Wet Mountains/La Veta Pass- Northern El Paso County Including Monument and Black Forest- Southern El Paso County Including Fort Carson and Colorado Springs-Pueblo County Including Pueblo- Huerfano County Including Walsenburg- Western Las Animas County Including Trinidad and Thatcher- 343 AM MDT Fri Sep 22 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 220, 221, 225, 226, 227, 228, 229, AND 230... * Affected Area...Fire Weather Zones 220, 221, 225, 226, 227, 228, 229 and 230. * Winds...Southwest 15 to 25 mph with gusts up to 45 mph. * Relative Humidity...As low as 9 percent. * Impacts...Conditions will be favorable for rapid rates of fire growth and spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
567 WWUS85 KPUB 222105 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 305 PM MDT Fri Sep 22 2023 COZ220-221-225>230-230100- /O.CON.KPUB.FW.W.0045.000000T0000Z-230923T0100Z/ Upper Arkansas River Valley Including Lake County and Chaffee County- Teller County/Rampart Range Including Pikes Peak and Florissant Fossil Beds National Monument- Southern Front Range Including Sangre De Cristo Mountains/Wet Mountains/La Veta Pass- Northern El Paso County Including Monument and Black Forest- Southern El Paso County Including Fort Carson and Colorado Springs-Pueblo County Including Pueblo- Huerfano County Including Walsenburg- Western Las Animas County Including Trinidad and Thatcher- 305 PM MDT Fri Sep 22 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 220, 221, 225, 226, 227, 228, 229, AND 230... * Affected Area...Fire Weather Zones 220, 221, 225, 226, 227, 228, 229 and 230. * Winds...Southwest 15 to 25 mph with gusts up to 45 mph. * Relative Humidity...As low as 10 percent. * Impacts...Conditions will be favorable for rapid rates of fire growth and spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ Hodanish
488 WWUS85 KPUB 230050 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 650 PM MDT Fri Sep 22 2023 COZ220-221-225>230-230200- /O.EXP.KPUB.FW.W.0045.000000T0000Z-230923T0100Z/ Upper Arkansas River Valley Including Lake County and Chaffee County- Teller County/Rampart Range Including Pikes Peak and Florissant Fossil Beds National Monument- Southern Front Range Including Sangre De Cristo Mountains/Wet Mountains/La Veta Pass- Northern El Paso County Including Monument and Black Forest- Southern El Paso County Including Fort Carson and Colorado Springs-Pueblo County Including Pueblo- Huerfano County Including Walsenburg- Western Las Animas County Including Trinidad and Thatcher- 650 PM MDT Fri Sep 22 2023 ...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 220, 221, 225, 226, 227, 228, 229, AND 230... Winds have started to subside across the region and humidity values have risen above 15 percent and will continue to recover this evening. Therefore the Red Flag Warning will expire at 7 PM. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this red flag warning went out at Sep 21, 11:42 AM MDT, 3 hours 10 minutes earlier.
Area forecast discussion, Sep 21, 11:42 AM MDT, 3 hours 10 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1142 AM MDT Thu Sep 21 2023 .SHORT TERM...(Today and tonight) Issued at 344 AM MDT Thu Sep 21 2023 Key Messages: 1. Severe thunderstorms possible far eastern plains late this afternoon and early evening. Showers and isolated thunderstorms are ongoing early this morning across the Continental Divide. This is ahead of an impulse ejecting northeastward across CO as the Pacific Northwest upper low drops slowly southward into northern NV and southwest. Meanwhile, southerly flow ahead of the lee side surface trough has advected 50 dew points into far eastern CO. For today, winds will be on the increase as southwest flow aloft increases in advance of the approaching system. As the disturbance moves across CO we should see showers decrease across the mountains as drier air mixes in, then convective development re-fires along a dry line across far southeast CO in the afternoon. HREF members show convective initiation between 19-20z across Baca county with storms moving into western KS by 00z-01z. Model soundings show storms will be high based with gusty winds the primary risk. Straight line hodographs and deep layer shears around 35-40 kts suggest the potential for splitting LP supercells if storms can maintain and not get undercut by outflow winds. As storms approach the KS border, they should strengthen as they encounter higher dew points and better CAPE...but even HREF means keep CAPE under 1000 J/kg. NAM12 shows the dryline backing into eastern CO between 00z and 03z briefly so will need to watch for storm regeneration in this area but this may be hard to come by as forcing from the shortwave will already be east of the area. Overall the current marginal risk for severe storms in SPC Day 1 Outlook looks good with Baca county having the best chance for an isolated severe storm. Hail up to 1 inch and wind gusts to around 60 mph would be the primary storm risks. Otherwise, winds will increase across the mountains, valleys and adjacent plains today. Humidity levels will drop to around critical thresholds, though conditions look too brief and localized for fire weather highlights today. Temperatures will be above normal again today for all areas. Clear skies tonight and dry surface dew points will allow for efficient radiational cooling across the mountain valleys. KALS could see some brief freezing temperatures towards morning though duration looks brief. Have introduced some patchy frost to the grids though this may be localized and dew points may be on the drier side for much actual frost formation. -KT .LONG TERM...(Friday through Wednesday) Issued at 344 AM MDT Thu Sep 21 2023 Key messages: 1) Widespread critical fire weather conditions possible on Friday. Spotty fire weather conditions possible on Saturday as well. Detailed discussion: Friday through Saturday... As an upper level trough currently over the northwestern CONUS begins to slowly transition towards the region and to the northwest of Colorado, it will allow for a tightening of the gradient and produce stronger southwesterly winds over much of the CWA on Friday. RH values will be low enough for critical fire weather conditions to be widespread over the plains and in the mid Arkansas River Valley during the late afternoon through early evening timeframe, therefore a Fire Weather Watch is already in place and will likely be upgraded to a Red Flag Warning later today. Due to the orientation of this low pressure system as it progresses well to the north of our CWA, and a fair amount of dry-slotting going on over Colorado because of this, convection development will likely be well hindered and no thunderstorms are anticipated. However, there is a weak perturbation in the mid-level flow which may spark off an isolated thunderstorm or two over Lake County, otherwise all other areas should remain dry. The downsloping southwesterly winds will also keep temperatures on the warm side through Friday, especially over the plains with some locations hitting the 90 degree mark in the lower Arkansas River Valley. An associated cold front will move through on Saturday, although it will likely be too dry and stable behind the front. Again, it looks to be very stable behind this trough and lack in terms of residual moisture to produce much in the way of any convection over the higher terrain. Perhaps the only location that may see a storm or two would be over the southwestern mountains. Winds will continue to switch around to the northwest and eventually around to the north with cooler air advection and temperatures returning to closer to the seasonal average for this time of year. By later in the day, there will be an area of high pressure establishing itself over the lower Arkansas River Valley, which will cause winds to switch back around out of the south to southeast along the I-25 corridor. With RH values still low as dry air remains in place, along with gusty gap flow winds out of the west, there could be some spotty areas of critical fire weather conditions over portions of the plains in eastern Pueblo County, as well as the mid Arkansas River Valley during the late afternoon/early evening hours. Sunday through Wednesday... High pressure will subsequently build back in with dry conditions on Sunday. Ensembles and deterministic models alike continue to display mostly dry conditions and steady temperatures remaining in place throughout this period in the forecast as a ridge continues to strengthen over the region. There will only be a few thunderstorms possible over some of the higher terrain during the afternoon hours on Monday and Tuesday, and mostly confined only to the southern Sangres. On Wednesday, there will be a slight uptick in mid-level moisture moving into the ridge which could aid in the formation of a few thunderstorms during the afternoon over some portions of the higher terrain that could move over into the plains by later in the evening. -Stewey && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1136 AM MDT Thu Sep 21 2023 VFR at all taf sites the next 24 hrs. S-SW winds will gust 20-25kts at all terminals this afternoon, then diminish overnight. SW winds will increase again late morning Fri, with gusts to 25 kts after 18z. && .FIRE WEATHER... Issued at 344 AM MDT Thu Sep 21 2023 Fire weather watches for Friday have been expanded to include the Pikes Peak region, Upper Arkansas River Valley and the Wets and Sangre De Cristo mountains where fuels are now reported as critical from land management agencies. Latest model runs are cutting back on wind speeds across the far eastern plains but will maintain the watch for now given the model run to run variability and inherent uncertainties. -KT && .PUB WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Friday morning through Friday evening for COZ220>222-225>237. && SHORT TERM...KT LONG TERM...SKELLY AVIATION...PETERSEN FIRE WEATHER...KT
Hazardous weather outlook, Sep 21, 11:36 AM MDT, 3 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1136 AM MDT Thu Sep 21 2023 COZ058>089-093>099-221745- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1136 AM MDT Thu Sep 21 2023 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Isolated thunderstorms will be possible across Baca and Prowers counties between 3 PM and 7 PM today. Wind gusts up to 60 mph and hail up to 1 inch in diameter will be possible with the stronger storms, especially near the Kansas border. Gusty winds will spread across southern Colorado this afternoon. This may lead to some spotty near critical fire weather conditions in and near the mountains this afternoon. Temperatures may briefly dip to around freezing across the San Luis Valley tonight with some patchy frost possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Critical fire weather conditions will be possible over much of the southeast mountains, I-25 corridor and upper Arkansas River Valley on Friday during the afternoon and early evening hours. There could also be some spotty critical fire weather conditions again on Saturday across the valleys and adjacent plains during the late afternoon hours. Isolated afternoon thunderstorms will be possible over the eastern San Juan Mountains and Southern Sangre de Cristo Range Monday through Wednesday. Gusty winds and lightning will be the primary storm risks. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible over portions of the region. 10/STEWARD
Nearby
Red Flag Warnings in Colorado, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.